Days since Highest Weight: 149
Highest Weight: 464 lbs.
Days since Diagnosis: 118
Current Weight: 394 lbs.
Total Weight loss: 70 lbs.
This past Wednesday I had my third round of my new chemotherapy drug treatment, Taxol. Round 3 of 12. Just before I started my first dose, my doctor was explaining that I would find that the side effects would be easier with this drug. I personally would like to call shenanigans on that one.
While I have started to get used to the drug and the main side effects are starting to taper down some, that first night all I could do was curl up in pain. I’ve found that I have had to eliminate much of the dairy in my diet, which for anyone who knows me, I LOVE cheese. So far it seems to be making a difference, not too much, but it’s having some effect. I’m a little hungrier than I was with the previous drugs, but my stomach has shrunk a lot. The one thing that is still constant is the pain, especially in my bones.
One thing I definitely do not enjoy is having to take the steroids to help prevent the worst of the side effects. Those not only caused problems with my diabetes, but also made my mood for the next few days not so cheerful.
The previous Taxol treatment was not so kind to me. Because of the steroids, my sugar had jumped to over 600!! Because I was not on insulin at the time, I was sent directly to the emergency room for treatment and to figure out how best to treat things. Do NOT pass Go! Go DIRECTLY to the ER!! Do not collect $200! …Yup! That serious.
So while I was in the “room,” they gave me both pain medication and some insulin to help bring things down. They were finally able to bring it down some, but they still admitted me so they could get better control of it and see if I needed to be on insulin.
Now, I’ve been a guest of some hospitals, some in private rooms, others in a shared room; of course I had never been on the Oncology floor, but this room was nice. There was an actual little couch for hubby to sleep on when he was staying over nights. It was a pretty quiet floor. I also didn’t notice having to be woken up multiple times in the night to be poked for blood or to take vitals. While they did that, for some reason, these nurses had such a light touch I never knew it happened (although the gauze and tape gives it away).
One day I happened to look outside my window towards the mountains and I saw a beautiful rainbow. It was clear as day, I could see each color it was so bright. It reminded me that despite all of the storms I’ve been through, there is always a rainbow behind the rain.
My heart goes out to all of the doctors, nurses, and aides that work on the Oncology floors, PICU floors, and ICU floors…actually regardless of the floor you are on, all of you are amazing!! I know I could never be able to do what you do on a regular basis. Each of those who cared for me were amazing. They were all fun to talk to and to hear their stories. I loved that they each had that look of pure kindness and concern in their eyes.
While there, my doctor decided to keep me on the insulin to help regulate my sugars. We had been able to get it below 300 consistently and keep it there. So the following Monday I was released knowing that Tuesday I would be doing the steroids and insulin together. Despite having a little trouble with getting the insulin pens, I’m keeping my numbers down.
So with this past Wednesday being my third round, I did not know what to expect, so I made sure to pack in case it was a repeat of the previous week. What I wasn’t expecting was what I saw on the scale when I was weighed. For the first time in several years, I was back under 400 lbs.!! If I could have done a jig right there, I would have. This is never what I had in mind when I was saying I wanted to lose weight and go on a diet…but I have to admit that I’m taking this weight loss as a win. I still want to lose more…I’m just going to keep doing what I’m doing (which is interesting because I’m not really dieting, just trying to eat better), and let things take care of themselves.
My doctor continually tells me that I look amazing and that I am doing so well. He says that I look so much better than when he first saw me. Even my face has a “glow”…maybe that’s the chemotherapy drugs…hehehehe. 80)